Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 222, NWS Twin Cities, MN

August 9, 1999Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 1999, 8:18 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1999, 8:18 PM CDT (01:18 UTC)
Expired
Aug 9, 1999, 9:15 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Faribault County, MN, Freeborn County, MN

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:41 PM CDTTornado F0Walters, MNTouchdown in open field near I-90 and County Road 31.
Aug 9, 8:47 PM CDTTornado F0Kiester, MNBrief touchdown in open field.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 100119 RRA
SVRMSP
MNC043-047-100215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT MON AUG 9 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 915 PM CDT

* AT 818 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS
  FROM OWATONNA TO BLUE EARTH.  THE STORMS WERE MOVING SOUTHEAST AT
  35 MPH.

* SOME LOCATIONS AFFECTED
  ALBERT LEA
  BLUE EARTH
  HARTLAND
  WELLS
  FREEBORN
  EASTON

THIS IS A DANGEROUS STORM.  STAY INDOORS AWAY FROM WINDOWS.
A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:15 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 3:15 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON AUG 9 1999

FRUSTRATING SITUATION THIS AFTERNOON WORKING WITH CONVECTION OVER
MINNNESOTA. EARLY MORNING ACTIVITY REALLY WORKED THE AIRMASS
OVER...GENERATING A LARGE COLD DOME OVER CENTRAL AND MUCH OF
SOUTHEAST MINNESOTA. SPECIAL 18Z SOUNDING AT MPX REVEALED A LARGE
NEGATIVE BUOYANCY AREA TO OVERCOME IN ORDER TO REALIZE CONVECTION.
THIS CERTAINLY APPEARS UNLIKELY FOR MOST OF THE CWA.

AS TROUGH AXIS SWINGS EASTWARD SOMEMORE EARLY EVENING ACTIVITY
APPPEARS LIKELY OVER CENTRAL MINNESOTA ALONG WITH SHOWERS AND
THUNDERSTORMS OVER WISCONSIN COUNTIES OVERNIGHT.  FURTHER
SOUTH...HAVE HUNG ON TO SEVERE WORDING...ALONG THE SOUTH AND
SOUTHWEST PORTIONS OF THE MINNESOTA RIVER VALLEY. AIRMASS RECOVER IS
UNDERWAY IN THIS AREA AND THERE DOES APPEAR TO BE VERY HIGH
DEWPOINTS WORKING INTO THAT AREA AT THE MOMENT. THE DYNAMICS OVER
SOUTHWEST MINNESOTA CERTAINLY WOULD FAVOR ROTATING STORMS...JUDGING
FROM WOOD LAKE HODOGRAPH.

NEW FORECAST CARRIES A THUNDERSTORM RISK FOR WEDNESDAY IN NORTHERN
CWA COUNTIES AS ANOTHER LOW MOVES OUT OF THE NORTHERN ROCKIES AND
PUSHES INTO WESTERN NORTH DAKOTA. THIS SYSTEM LINGERS THROUGH FRIDAY
SO SHOWERS AND THUNDERSTORM CHANCE IS RETAINED IN FIRST 2 PERIODS OF
EXTENDED FORECAST. SATURDAY LOOKS TO BE A DRY DAY.

.MSP...NONE.
TOGSTAD

In the hours before

Special weather statement, Aug 9, 8:10 PM CDT, 8 minutes before
MNZ049-058>060-062-066>070-074>076-082-083-091-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT MON AUG 9 1999

...A PORTION OF TORNADO WATCH NUMBER 626 CANCELLED

TORNADO WATCH NUMBER 626 IS NO LONGER IN EFFECT NORTHWEST OF A LINE
FROM THE TWIN CITIES METRO TO MANKATO TO FAIRMONT.  SCATTERED
EVENING THUNDERSTORMS ARE STILL POSSIBLE...BUT TORNADIC STORMS ARE
NO LONGER EXPECTED.  SOME CITIES WHICH ARE NO LONGER UNDER A
TORNADO WATCH ARE...THE TWIN CITIES METRO...ST. CLOUD...MANKATO...
GAYLORD...AND LITCHFIELD.

THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST AND A
PORTION OF SOUTH CENTRAL MINNESOTA.

!PAULSON
Special weather statement, Aug 9, 8:10 PM CDT, 8 minutes before
MNZ049-058>060-062-066>070-074>076-082-083-091-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT MON AUG 9 1999

...A PORTION OF TORNADO WATCH NUMBER 626 CANCELLED

TORNADO WATCH NUMBER 626 IS NO LONGER IN EFFECT NORTHWEST OF A LINE
FROM THE TWIN CITIES METRO TO MANKATO TO FAIRMONT.  SCATTERED
EVENING THUNDERSTORMS ARE STILL POSSIBLE...BUT TORNADIC STORMS ARE
NO LONGER EXPECTED.  SOME CITIES WHICH ARE NO LONGER UNDER A
TORNADO WATCH ARE...THE TWIN CITIES METRO...ST. CLOUD...MANKATO...
GAYLORD...AND LITCHFIELD.

THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST AND A
PORTION OF SOUTH CENTRAL MINNESOTA.

!PAULSON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:03 PM CDTTornado WarningMPXGoodhue42 min
Aug 9, 7:07 PM CDTTornado WarningMPXRice33 min
Aug 9, 7:14 PM CDTTornado WarningMPXLe Sueur31 min
Aug 9, 7:37 PM CDTTornado WarningMPXRice, Steele38 min
Aug 9, 7:42 PM CDTTornado WarningMPXGoodhue33 min
Aug 9, 8:14 PM CDTTornado WarningMPXSteele31 min
Aug 9, 8:14 PM CDTTornado WarningMPXGoodhue31 min
Aug 9, 8:36 PM CDTTornado WarningMPXFreeborn39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.